In October, the Food and Drug Administration (FDA) ordered drug manufacturers to include warnings in the packaging inserts regarding the use of certain antidepressants, including the selective serotonin reuptake inhibitors (SSRIs) and venlafaxine (Effexor), during pregnancy. The labels now describe a spectrum of adverse events in newborns exposed to these drugs late in the third trimester, including jitteriness, irritability, hypoglycemia (low blood sugar), feeding difficulties, respiratory distress, abnormal muscle tone, and constant crying. Complications requiring “prolonged hospitalization, respiratory support and tube feeding” are also mentioned.
What prompted these label changes were post-marketing adverse event reports submitted to the FDA over the past several years, suggesting a constellation of symptoms associated with third trimester exposure to antidepressants. Because these reports do not come from controlled studies, it is impossible to know with certainty 1) how common they are or 2) whether they are secondary to exposure to the medicine. Some of the symptoms-such as jitteriness, irritability, and feeding difficulties-are consistent with anecdotal reports and case series reported in the literature. More recently, several controlled studies have demonstrated lower APGAR scores and higher rates of jitteriness and tremulousness in children exposed to SSRIs in utero (Casper 2003, Laine et al. 2003, Simon et al. 2002, Zeskind and Stephens 2004). But more serious problems such as prolonged hospitalization and the need for respiratory support are not well supported by any objective data in the medical literature. Listing these purported treatment emergent adverse events in the medication label may cause alarm to patients and physicians and may limit use of these agents not only during the peripartum period but during other times across pregnancy.
The package label also now advises physicians to “carefully consider the potential risks and benefits of treatment” in patients and suggests that clinicians should consider tapering or discontinuing the medicine late in the third trimester before labor and delivery. The wisdom of taper or discontinuation of an antidepressant during this critical time may be lacking when risk for relapse among women who discontinue antidepressants during pregnancy is high and when it appears that depression during pregnancy is one of the strongest predictors of postpartum depression. Furthermore, there are no data to suggest that drug taper near term attenuates risk for the symptoms described in the newborn.
The labeling changes will likely create alarm about a potential clinical syndrome that has an extremely low incidence and modest clinical significance. While it is possible that some children may experience adverse events subsequent to delivery, it is important to put these concerns into a larger context. Reassuringly, the reported adverse events appear to be relatively short-lived and rarely require any type of medical intervention. Furthermore, there is no indication of longer-term problems in children exposed to SSRIs during pregnancy (Casper 2003, Laine et al. 2003, Nulman et al. 2002, Nulman et al. 1997, Simon et al. 2002).
Clinicians faced with the clinical decision of whether or not to treat depression during pregnancy should weigh the risks and benefits of antidepressant use versus the risks of untreated psychiatric disorder. At this point, no psychotropic drug is approved for use in pregnancy, and decisions about using these medicines are made on a case-by-case basis. For women who have experienced depression during pregnancy, particularly those who have had residual symptoms of depression, discontinuing antidepressant therapy proximate to delivery may lead to significant worsening or relapse of depression. These risks should be discussed with patients in the context of the patient’s individual clinical situation. Only in that context can truly thoughtful treatment decisions be made pending better controlled data.
Lee S. Cohen, MD
Ruta M. Nonacs, MD, PhD
Laine K, Heikkinen T, Ekblad U, Kero P. 2003. Effects of exposure to selective serotonin reuptake inhibitors during pregnancy on serotonergic symptoms in newborns and cord blood monoamine and prolactin concentrations. Arch Gen Psychiatry 60: 720-6.
Nulman I, Rovet J, Stewart DE, Wolpin J, Pace-Asciak P, Shuhaiber S, Koren G. 2002. Child development following exposure to tricyclic antidepressants or fluoxetine throughout fetal life: a prospective, controlled study. Am J Psychiatry 159: 1889-95.
*This post was originally published as an article in our Spring 2005 Newsletter.